Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2009 (2009), Article ID 687285, 4 pages
Case Report

Benzylthiouracil-Induced Glomerulonephritis

1Department of Endocrinology, Farhat Hached Hospital, 4000 Sousse, Tunisia
2Department of Internal Medicine, Sahloul Hospital, Sousse, Tunisia

Received 22 April 2009; Accepted 5 June 2009

Academic Editor: Shern L. Chew

Copyright © 2009 Sihem Trimeche Ajmi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Vasculitis is a rare complication of antithyroid drugs (ATDs). It was first described with Propylthiouracil (PTU). We report a new case of antineutrophil cytoplasmic antibody (ANCA) vasculitis with glomerulonephritis induced by Benzylthiouracile (BTU). A 50-year-old man with Graves disease treated with BTU developed general malaise and haematuria without skin rash or respiratory involvement. Laboratory data revealed acute renal failure with proteinuria and haematuria. An indirect immunofluorescence test for ANCA was positive, showing a perinuclear pattern with specificity antimyeloperoxidase (MPO). A renal biopsy was performed and revealed pauci-immune extracapillary glomerular nephropathy and necrotic vasculitis lesions. Based on these findings we concluded to the diagnosis of rapidly progressive glomerulonephritis associated with ANCA induced by BTU therapy. The drug was therefore discontinued and the patient was treated with steroids and immunosuppressive treatment during 3 months. Renal failure, proteinuria and haematuria significantly improved within 2 months. However, P-ANCA remained positive until 10 months after drug withdrawal. Thyroid function was kept within normal range using iodine solution. We demonstrated clearly that BTU may induce severe forms of vasculitis with glomerulonephritis. Thus, the ANCA must be measured when confronted to systemic manifestation during treatment.